Jump to Navigation

We've moved! The new address is http://www.henriettes-herb.com - update your links and bookmarks!

Migraines: B3.

Date: Thu, 4 Jan 1996 08:03:26 -0500
Sender: HERB.TREARNPC.EGE.EDU.TR
From: Paul Bernier <pbernier.ESCAPE.COM>
Subject: Re: Gingko Biloba as an Aromatic

> I have been a long time migraine sufferer

Since migraines seem to be a recurrent problem for some, let me toss is another suggestion (sorry, I've only heard about Gingko, but never tried it myself). I have, however, had occasion to notice a connection between vitamin B-3 and migraines. B-3 (or niacin) dilates the blood vessels and helps relieve migraines quickly. If taken regularly, it often prevents them altogether. I gave some to a friend who used to have migraines five or six times a week (and who was living on 15 or more aspirin a day), and he noticed immediate results. Now he seldom gets even one migraine a month. Some people feel a flush when taking this. You can either take it with meals, or but a timed-release tablet that will equalize the effect.


From: "Claudette A. Aras" <Carras.AOL.COM>

Hey Paul - re your
> B-3 (or niacin) dilates the blood vessels and helps relieve migraines quickly.

interesting comment attributing the well-known capilary dilation powers of niacin as being useful for migraine relief. Most people with migraines are advised to do just the opposite - take some vasal constrictor heavy in caffines or nicotines, for example, to reduce blood flow into the aching member. Here's the quandry: is't better to dilate or to constrict?
obviously we can't have it both ways... or are we even considering the right question?
I'd be curious to know - since you report B3 has really helped your friend with his migraines, what exactly IS the action of niacin in ameliorating the headaches? Maybe a clue lies in your statement:

>If taken regularly, it often prevents them altogether.

Could a B3 deficiency have been at the root of the migraines from the outset?


From: "Claudette A. Aras" <Carras.AOL.COM>

> I have a friend who took niacin for migraines (too high a dose because she couldn't remember what the dose should be AND... ended up in the emergency room.

I know that to help withdrawal symptoms caused by drugs and alcohol, 1 g of niacin is prescribed to be taken several times (maybe 3?) a day. Sometimes when people aren't familiar with the rush/heat/itching a gram of niacin can cause (particularly noticeable in people who've never taken it before - tho the effect diminishes with continued use) they freak and think they're dying or something like that. Panic doesn't help anything, of course, and mounting fears alone can send many running for the emergency room.



Main menu 2